Alert archive / Georgia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 224, NWS Columbia, SC

August 9, 2012Burke County, Richmond County, Georgia; Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 9, 2012, 6:29 PM EDT for Burke County, Richmond County, Georgia; Aiken County, South Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2012, 6:29 PM EDT (22:29 UTC)
Expired
Aug 9, 2012, 7:30 PM EDT
In force
61 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Burke County, GA, Richmond County, GA, Aiken County, SC

The radar

The Charleston,SC radar (KCLX), 99 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 6:35 PM EDTTSTM WND DMG1 W Waynesboro, GATREES DOWN ON LEONARD CIRCLE IN WAYNESBORO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 957 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
957 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

570 
WUUS52 KCAE 092229
SVRCAE
GAC033-245-SCC003-092330-
/O.NEW.KCAE.SV.W.0224.120809T2229Z-120809T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
629 PM EDT THU AUG 9 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN RICHMOND COUNTY IN EAST CENTRAL GEORGIA
  CENTRAL BURKE COUNTY IN EAST CENTRAL GEORGIA
  SOUTHWESTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 730 PM EDT

* AT 623 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WAYNESBORO...AND MOVING NORTHEAST AT 20 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WAYNESBORO...HEPHZIBAH
  AND JACKSON

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3300 8218 3346 8207 3329 8164 3320 8176
      3318 8177 3316 8176 3292 8199
TIME...MOT...LOC 2228Z 206DEG 16KT 3305 8204

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:12 PM EDT, 17 minutes earlier.

Area forecast discussion, Aug 9, 6:12 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
612 PM EDT THU AUG 9 2012

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS WITH
HEAVY RAIN POSSIBLE INTO THE WEEKEND. COOLER AND DRIER WEATHER
WILL FOLLOW AS THE FRONT MOVES TO THE ATLANTIC COAST. MORE SHOWERS
AND THUNDERSTORMS ARE POSSIBLE NEXT WEEK AS MORE WEATHER
DISTURBANCES APPROACH THE AREA FROM THE NORTHWEST.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THIS AFTERNOON...SHORT WAVE APPROACHING FROM THE WEST. THERE WERE
ENOUGH BREAKS IN THE CLOUD COVER FOR SURFACE TEMPERATURES TO RISE
INTO THE UPPER 80S TO NEAR 90. CAE 88D IS SHOWING CONVECTIVE
ACTIVITY INCREASING IN THE CSRA AND THE UPSTATE. CONTINUED WITH
MAINLY CHANCE CATEGORY THROUGH THE EVENING. ISOLATED PULSE SEVERE
STORMS ARE POSSIBLE WITH CAPES OVER 3000 AND IN AREAS WHERE
UPDRAFTS DEVELOP THIS AFTERNOON AND EVENING.

TONIGHT...HIGHEST CHANCE OF SHOWERS AND THUNDERSTORMS SHOULD BE
EARLY THIS EVENING AS PLENTY OF ENERGY SHOULD BE STILL AVAILABLE
WITH TEMPERATURES IN THE UPPER 80S. NAM GAVE 52 PERCENT TONIGHT
BUT MAV GAVE 63 PERCENT. DECIDED TO UP POPS TO HIGH CHANCE EARLY
THIS EVENING 00Z-03Z...THEN EVENTUALLY TO SLIGHT CHANCE 09Z-12Z.
WILL HAVE TO MONITOR FOR STRONG TO POSSIBLY SEVERE PULSE
STORMS...ESPECIALLY DURING THE EARLY EVENING HOURS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
A STRONG SHORT WAVE CARRYING A COLD FRONT CURRENTLY OVER THE OHIO
VALLEY WILL GIVE THE REGION A GOOD CHANCE FOR MORE THUNDERSTORMS
FRIDAY INTO SATURDAY...INCREASED POPS LATE FRIDAY AFTERNOON AND
FRIDAY NIGHT TO LIKELY AND LOWERED HIGH TEMPERATURES A COUPLE OF
DEGREES...A COMPROMISE WITH THE NAM AND OUR CURRENT FORECAST. THE
STRONG SYSTEM WILL ALSO GIVE THE AREA A CHANCE FOR SEVERE
THUNDERSTORMS WITH SPC PLACING THE UPSTATE OF SOUTH CAROLINA INTO
A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON FRIDAY. CLOUDY SKIES AND
RAINFALL WILL KEEP TEMPERATURES LOWER.

FOR TIMING OF THE FRONTAL MOVEMENT FOLLOWED THE GMOS GUIDANCE...LINGERING
POPS INTO SUNDAY MORNING.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A SHORT WAVE RIDGE WILL TRY TO BUILD IN ACROSS THE SOUTHEAST
UNITED STATES EARLY IN THE PERIOD. THIS SYSTEM WILL INTERACT WITH
SHORT WAVE TROUGHS MOVING SOUTHEAST OUT OF THE MIDWEST. KEPT
SLIGHT CHANCES OF SHOWERS AND THUNDERSTORMS MONDAY...TUESDAY AND
WEDNESDAY. THE RIDGE WILL ALLOW ALLOW HIGH TEMPERATURES TO WARM
BACK INTO THE LOWER 90S BEGINNING SUNDAY. USED A COMBINATION OF
NAM/GFS/MOS GUIDE FOR THE OTHER WEATHER ELEMENTS.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
IN THE NEAR TERM...WILL CONCENTRATE ON POSSIBILITY OF SHOWER AND
THUNDERSTORM ACTIVITY AFFECTING THE TERMINALS. CURRENT RADAR
INDICATES JUST A FEW SHRA/TSRA WEST OF CAE MOVING NORTH. A MUCH
MORE SIGNIFICANT AREA OF SHRA/TSRA STRETCHES ACROSS GA AND IS
DRIFTING EAST. THIS ACTIVITY MAY AFFECT AGS/DNL...AND WILL INCLUDE
MENTION OF SUCH A TEMPO GROUP FROM 23Z TO 01Z FOR NOW. WILL INCLUDE
MENTION AT OTHER TERMINALS ONCE CONFIDENCE OF IT HOLDING TOGETHER
AND AFFECTING THOSE LOCATIONS WARRANTS.

AFTER CONVECTION DISSIPATES TONIGHT...CONCERN WILL SHIFT TO POSSIBLE
FOG/STRATUS DEVELOPMENT. WILL TAKE A BLEND OF THE LATEST ARRAY OF
MODEL GUIDANCE...AND NOT GO TOO PESSIMISITIC THIS FAR OUT.
UNCERTAINTIES INCLUDE HOW LONG CONVECTION AND CONVECTIVE DEBRIS
CLOUDINESS HANGS AROUND.

SCATTERED THUNDERSTORMS POSSIBLE AGAIN FRIDAY AFTERNOON AND
EVENING...BUT CHANCES/COVERAGE NOT SUFFICIENT TO INCLUDE A MENTION
IN THE TAFS AT THIS TIME.

EXTENDED AVIATION OUTLOOK...AN UNSETTLED WEATHER WILL PERSIST
THROUGH SUNDAY. A COLD FRONT WILL MOVE SLOWLY THROUGH THE REGION
FRIDAY THROUGH SUNDAY...THEREBY INCREASING THE CHANCE OF CONVECTION.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 9, 5:04 AM EDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
504 AM EDT THU AUG 9 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
504 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:15 PM EDTSevere Thunderstorm WarningCAEBurke, Columbia, Lincoln, Richmond45 min
Aug 9, 7:31 PM EDTSevere Thunderstorm WarningCAEBurke59 min
Aug 8, 9:01 PM EDTAreal Flood AdvisoryCAEChesterfield119 min
Aug 8, 11:20 PM EDTSpecial Weather StatementCAECalhoun, Clarendon, Orangeburg, Sumter55 min
Aug 9, 6:41 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda64 min
Aug 9, 7:00 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry45 min
Aug 9, 7:57 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Calhoun, Edgefield, Lexington, Newberry and 2 more48 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2012Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.